Recurrent bacteremia and liver abscess caused by : A case reportClostridium difficile: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Clostridium difficile bacteremia (CDB) and liver abscess is a quite rare presentation of C. difficile infection.

Patients concerns:

A 74-year-old male with primary biliary cirrhosis and hepatocellular carcinoma who underwent transarterial chemoembolization (TACE) developed a high fever on post-TACE day 14. Intravenous ceftriaxone and following meropenem were administered, however, his clinical response was poor. On post-TACE day 24, 2 sets of blood culture were taken due to elevation of C-reactive protein levels.

Diagnosis:

CDB, caused by bacterial translocation.

Interventions:

Intravenous vancomycin and oral metronidazole were administered for two weeks.

Outcomes:

One month after recurrent CDB, the patient was re-admitted due to a liver abscess at the same site of TACE. C. difficile was isolated from the liver abscess and the patient received 6 weeks of oral metronidazole treatment. CDB and liver abscess have not recurred since completion of antibiotic treatment.

Lessons:

The spore-forming ability of C. difficile may contributed to the recurrent CDB episodes and liver abscess formation in necrotic liver tissue following TACE, and long-term metronidazole therapy was considered to be effective to C. difficile liver abscess.

Related Topics

    loading  Loading Related Articles